I'm sorry to butt in, but I know Dr. G will still reply and am curious what he will say. I'm just curious if, when your doc said he was taking you off Zyprexa even though it was going well for you, did you ask him why? That's all.
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Dear Anon, Why did your doctor say he was discontinuing the Zyprexa? Sometimes doctors stop it because of weight gain or rising blood sugar or cholesterol, but that's not an automatic necessity. Zyprexa is used for many things, from mania to psychosis to agitation to relapse prevention to depression (when combined with Prozac), so, much depends on why it was prescribed in the first place. It's hard to know what sort of alternatives to consider, and if there are alternatives, without knowing what aspects of bipolar disorder are being treated. Dr. G.
He is doing it because of weight gain and rising blood sugar but the Zyprexa works pretty well on paranoia and agitation. I have an aappointment at the end of the month (I'll be on 5 mg of Zyprexa by then) and talk options with my pdoc.
Dear asurvivor777, Likely all atypical antipsychotics carry some risk for weight gain and rising blood sugar, but some are riskier than others. Zyprexa is a high-risk offender, while Geodon, Latuda, and the first-generation antipsychotics (eg, Halol, Prolixin) appear to be fairly low risk. Whether ot not one of these other medicines would work as well as Zyprexa would be the key unknown. Be aware there is also a fairly broad literature on using medicines such as metformin, Topamax, amantadine, zonisamide, and others to attempt to offset or counteract weight gain or blood sugar changes, which are sometimes options worth considering if it proves difficult to find another medicine to stand-in for Zyprexa. Dr. G.
Dear asurvivor777, Dropping by 5 mg every two weeks provides a reasonable way to monitor for signs of relapse. If I thought that a patient of mie needed to be on an antipsychotic though I would probably cross-taper (ie, begin the new antipsychotic while the old one is still in the picture), and I would make sure to discuss with my patient beforehand which antipsychotic I had in mind as a replacement. Also, if symptoms recurred despite the overlap with the new antipsychotic, I would probably make sure my patient understood to go back up on the Zyprexa before thigs worsened. Dr. G.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.